Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 26, NWS Charleston, WV

June 19, 2019Tyler County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 19, 2019, 6:58 PM EDT for Tyler County, West Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2019, 6:58 PM EDT (22:58 UTC)
Expired
Jun 19, 2019, 8:00 PM EDT
In force
62 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 124 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WGUS51 KRLX 192258
FFWRLX
WVC095-200000-
/O.NEW.KRLX.FF.W.0026.190619T2258Z-190620T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
658 PM EDT Wed Jun 19 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Central Tyler County in northern West Virginia...

* Until 800 PM EDT.

* At 657 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of central Tyler
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3955 8078 3952 8074 3949 8074 3949 8073
      3942 8089 3946 8092 3955 8080

$$

08
1 follow-up statement
845 
WGUS71 KRLX 192351
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
751 PM EDT Wed Jun 19 2019

WVC095-200000-
/O.EXP.KRLX.FF.W.0026.000000T0000Z-190620T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tyler WV-
751 PM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING FOR CENTRAL TYLER COUNTY WILL EXPIRE AT
800 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3955 8078 3952 8074 3949 8074 3949 8073
      3942 8089 3946 8092 3955 8080

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:14 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 19, 6:14 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
614 PM EDT Wed Jun 19 2019

.SYNOPSIS...
One upper disturbance crosses tonight. Another, along with a
surface cold front cross Thursday. Warm sector into the
weekend. Next cold front early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 600 PM Wednesday...

The forecast still remains on track as things currently calm
down a bit, however some convection is still on the table for
this evening into the overnight. No significant changes were
needed to the forcast at this time and with all the heavy
downpours and rain accumulations that have been observed for the
day, the flash flood watch still remains in effect until
Thursday evening.

As of 200 PM Wednesday...

We are still stuck in the same pattern we have been for most of
the week, with southerly flow pumping moisture into the forecast
area, and ripples in the 500mb flow driving areas of showers and
storms. We did get some sunshine this afternoon, so have a bit
more cellular convection ongoing due to 500-1000 J/kg MLCAPE
added by the solar heating. With limited shear, not expecting
much organization to the storms, but any taller cells could be
capable of marginally severe wind gusts, which is reflected by
the SPC Day 1 outlook.

Overnight, expect showers and storms to lessen in coverage
initially, but as another 500mb shortwave trough crosses think
coverage will pick up again and have gone with an area of likely
POPs crossing from west to east after midnight.

A surface low will cross northern Ohio on Thursday, with a cold
front crossing the forecast area. This, combined with 500mb
ripples working through the mean trough and lingering outflow
boundaries from earlier activity will lead to showers and
thunderstorms on Thursday. Tried to put some timing info for the
best chance of storms using the WRFNMM... but really a
shower/storm could be around any time with abundant moisture and
multiple modes of synoptic and mesoscale forcing moving
through. The NAM is not really impressed with instability for
Thursday, while the RAP shows up to 2000 J/kg of MLCAPE.
Instability will be highly dependent on how much sun we get
during the late morning and early afternoon. Right now, think we
will have pretty widespread cloud cover, limiting the strength
of storms, but confidence is not great. We will see better bulk
shear moving through during the day, so if we do get some
sunshine, the RAP could be on to something, with stronger storms
possible during the afternoon with strong winds the main concern.
SPC marginal risk across the eastern half of the forecast area
also reflects this possibility, with the better chance of
severe weather to the east where instability should be better.

Flash flood watch remains in effect into Thursday evening.
Precipitable water values will remain in the 1.5-2 inch range
along and ahead of the cold front, so any stronger shower or
storm could produce heavy rainfall and localized flooding.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 230 PM Wednesday...

High pressure builds behind the front Thursday night to provide
dry and weak flow conditions through Saturday morning. Then, a
warm front develops and lifts slowly north through Sunday.
Scattered showers or storms are possible while the area remains
in the warm sector of the incoming weather system.

Models suggest an H500 disturbance digs southeast across or just
south of our Tri-state area near HTS. This disturbance could
bring some precipitation to portions of southeast OH, northeast
KY and southern WV late Friday night into Saturday.

There will be a gradual warm up each day with temperatures
reaching the low 80s lowlands of WV, KY and southeast OH,
ranging into the mid 60s highest peaks northeast mountains.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

The aforementioned warm front will slowly lift north Saturday
night, positioned over our northern third of the area by Sunday
morning. While on the warm sector, showers and storms will be
possible during this time period.

Some model differences are noted beyond Sunday on other upper
level disturbances affecting the area Tuesday on.

It will continue warm with highs reaching the mid to upper 80s
lowlands, ranging into the lower 70s northeast mountains.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM Wednesday...

Isolated to scattered showers and storms will be the story today
and tonight. Hard to time out any restrictions into TAF sites,
and with restrictions expected to be localized opted to just go
with vicinity wording for now. Do expect an area of more
widespread showers crossing overnight. Also included valley fog
in the mountain valleys overnight, with a period of IFR at EKN
based on LAMP guidance. Elsewhere, areas of MVFR to IFR ceilings
are expected late tonight into Thursday morning.

A cold front will cross on Thursday, with another round of
showers and storms. MVFR to IFR is likely with the stronger
cells, but confidence on timing is limited right now. Winds will
also pick up on Thursday ahead of this front, S to SW flow with
gusts of 20-25kts are expected.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Timing of restrictions may vary, and
amendments may be needed for showers and thunderstorms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    L    L    L    L    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H

AFTER 00Z FRIDAY...
Brief IFR conditions likely at times with showers and
thunderstorms into Thursday evening. IFR in fog/stratus
possible Thursday night into Friday. Brief IFR possible in
showers and storms this weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Thursday evening for WVZ005>011-
     013>020-024>034-039-040-515-516.
OH...Flash Flood Watch through Thursday evening for OHZ066-067-075-
     076-083>087.
KY...Flash Flood Watch through Thursday evening for KYZ101>103-105.
VA...Flash Flood Watch through Thursday evening for VAZ003-004.

&&

SYNOPSIS...26/MZ/JZ
NEAR TERM...MZ/JZ
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MZ
Hazardous weather outlook, Jun 19, 5:07 AM EDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
507 AM EDT Wed Jun 19 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-516-200915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-
507 AM EDT Wed Jun 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, the West Virginia lowlands, and the
southern mountains of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk for severe thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Rounds of showers and thunderstorms this weekend may again lead to a
localized flash flood threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ517>526-200915-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
507 AM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for the northern and central
mountains of West Virginia.

.DAY ONE...Today and Tonight.

Rounds of showers and thunderstorms today and tonight may lead to a
localized flash flood threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rounds of showers and thunderstorms Thursday, and then again over
the weekend, may lead to a localized flash flood threat.

There is a marginal risk for severe thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM / 26

In the hours before

Special weather statement, Jun 19, 2:43 PM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
243 PM EDT Wed Jun 19 2019

VAZ003-004-WVZ033-191945-
Dickenson-Buchanan-McDowell-
243 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT DICKENSON...SOUTHERN BUCHANAN
AND SOUTHWESTERN MCDOWELL COUNTIES...

At 242 PM EDT, a strong thunderstorm was located near Clintwood,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clintwood, Grundy, Haysi, Davenport, Clinchco, Nora, Vansant,
McClure, Jolo and Oakwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3717 8255 3734 8181 3720 8177 3719 8180
      3717 8187 3715 8188 3715 8190 3713 8192
      3712 8197 3713 8199 3711 8202 3707 8202
      3705 8205 3704 8209 3705 8210 3704 8212
      3704 8217 3703 8218 3700 8243
TIME...MOT...LOC 1842Z 254DEG 19KT 3711 8236

21
Special weather statement, Jun 19, 4:25 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
425 PM EDT Wed Jun 19 2019

KYZ101-103-OHZ086-087-WVZ006-192115-
Boyd-Greenup-Gallia-Lawrence-Cabell-
425 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BOYD...SOUTHEASTERN
GREENUP...SOUTH CENTRAL GALLIA...SOUTHEASTERN LAWRENCE AND NORTHERN
CABELL COUNTIES...

At 423 PM EDT, a strong thunderstorm was located 2 miles north of
Ashland, moving northeast at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Proctorville,
Cannonsburg, Kenova, Catlettsburg, Ceredo, Princess, Coalton, Naples,
Flatwoods, South Point, Russell, Burlington, Bellefonte, Westwood and
Crown City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3863 8232 3846 8215 3840 8257 3842 8260
      3840 8260 3837 8281 3839 8289 3846 8290
TIME...MOT...LOC 2023Z 240DEG 48KT 3855 8249

ROCHE
Special weather statement, Jun 19, 5:14 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
514 PM EDT Wed Jun 19 2019

OHZ086-WVZ006>008-014-192145-
Gallia-Jackson-Mason-Cabell-Putnam-
514 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GALLIA...SOUTHERN
MASON...NORTHEASTERN CABELL...NORTHERN PUTNAM AND SOUTHWESTERN
JACKSON COUNTIES...

At 512 PM EDT, a strong thunderstorm was located near Buffalo, or 11
miles west of Winfield, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Winfield, Milton, Eleanor, Buffalo, Kenna, Leon, Given, Southside,
Liberty, Ashton, Grimms Landing, Evans, Fraziers Bottom and
Fairplain.

This includes Interstate 77 in West Virginia between mile markers 121
and 126, and between mile markers 133 and 137.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3861 8227 3887 8177 3862 8159 3859 8167
      3863 8170 3860 8173 3860 8174 3858 8175
      3857 8175 3844 8213
TIME...MOT...LOC 2112Z 243DEG 33KT 3858 8208

JZ
Special weather statement, Jun 19, 5:54 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
554 PM EDT Wed Jun 19 2019

WVZ007-008-014-015-192230-
Jackson-Mason-Kanawha-Putnam-
554 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTH
CENTRAL KANAWHA...NORTHERN PUTNAM AND SOUTH CENTRAL JACKSON
COUNTIES...

At 554 PM EDT, a strong thunderstorm was located over Eleanor, or
near Winfield, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Winfield, Sissonville, Eleanor, Buffalo, Kenna, Bancroft, Fraziers
Bottom and Liberty.

This includes Interstate 77 in West Virginia between mile markers 114
and 131.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3848 8198 3863 8203 3876 8165 3853 8155
TIME...MOT...LOC 2154Z 251DEG 19KT 3857 8191

JZ
Local storm report, Jun 19, 6:03 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
603 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      SUMMIT                  38.44N  82.70W
06/19/2019                   BOYD               KY   EMERGENCY MNGR

            BETWEEN ROUTE #5 AND ROSE RD. IN SUMMIT REPORTED
            IMPASSABLE DUE TO HIGH WATER.

&&

EVENT NUMBER RLX1901754

AML
Special weather statement, Jun 19, 6:30 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
630 PM EDT Wed Jun 19 2019

WVZ010-011-019-020-031-192315-
Doddridge-Harrison-Ritchie-Pleasants-Tyler-
630 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLEASANTS...
NORTHEASTERN RITCHIE...NORTHERN DODDRIDGE...TYLER AND NORTHWESTERN
HARRISON COUNTIES...

At 629 PM EDT, a strong thunderstorm was located over Pennsboro, or 9
miles northeast of Harrisville, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Middlebourne, Pennsboro, West Union, Pullman, Grangeville, Alma,
Greenwood, Wallace, Smithburg, Wick, Mountain, Lima, Hebron, Center
Point, Sedalia and Canton.

This includes Route 50 in West Virginia between mile markers 41 and
57.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3951 8074 3947 8071 3948 8067 3946 8067
      3947 8064 3944 8060 3945 8058 3943 8058
      3943 8052 3946 8051 3947 8049 3944 8033
      3919 8095 3937 8106 3957 8083
TIME...MOT...LOC 2229Z 253DEG 11KT 3931 8094

JZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:08 PM EDTSpecial Weather StatementRLXWyoming52 min
Jun 19, 5:14 PM EDTSpecial Weather StatementRLXMason31 min
Jun 19, 5:54 PM EDTSpecial Weather StatementRLXPutnam36 min
Jun 19, 6:30 PM EDTSpecial Weather StatementRLXTyler45 min

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.